Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 228, NWS Lincoln, IL

July 18, 2003Christian County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2003, 6:45 AM CDT for Christian County, Shelby County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 6:45 AM CDT (11:45 UTC)
Expired
Jul 18, 2003, 7:45 AM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Christian County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181145
SVRILX
ILC021-173-181245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
645 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 745 AM CDT

* AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PANA...OR ABOUT 12 MILES SOUTHEAST OF
  TAYLORVILLE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWER HILL
  WESTERVELT
  LAKEWOOD
  SHELBYVILLE
  STEWARDSON
  PANA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3961 8915 3940 8924 3924 8857 3942 8849

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:00 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT FRI JUL 18 2003

FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS EARLY TODAY IS EXPECTED TO
MOVE INTO SOUTHERN ILLINOIS THIS EVENING. ELEVATED CONVECTION...FED
BY WESTERLY LOW-LEVEL JET...CONTINUES TO DEVELOP OVERNIGHT. GFS
HANDLES THE QPF FIELDS BEST WITH THIS EARLY MORNING RAINFALL...AND
WL CONTINUE TO HIGHLIGHT EASTERN AREAS FOR POTENTIAL OF HEAVY
RAINFALL INTO EARLY AFTERNOON. THUNDERSTORM CHANCES CONTINUE ACROSS
THE REMAINDER OF CENTRAL ILLINOIS WITH THE PASSAGE OF THE SURFACE
FRONT. BELIEVE ETA HAS BETTER HANDLE ON THE MOVEMENT OF THE FRONT.
LIKE ITS SLOWER FRONT DEPICTION...AS NUMEROUS WAVES ALONG THE FRONT
LIKELY TO KEEP IT FROM MOVING THROUGH AS QUICKLY AS GFS SUGGESTS.
THIS KEEPS CHANCE OF THUNDER IN SOUTHEAST THROUGH EARLY EVENING.

NEXT WAVE TO BRING PRECIPITATION CHANCES TO CENTRAL ILLINOIS LATER
SUNDAY. MODELS IN AGREEMENT THAT THE MAIN FRONT TO MOVE THROUGH
DURING THE DAY MONDAY. BEFORE THIS...FEATURES ENHANCING PCPN CHANCES
MORE DIFFUSE. AFTER THE FRONTAL PASSAGE MONDAY...00Z GFS RUN IN GOOD
AGREEMENT WITH PREVIOUS CYCLE THAT LONGWAVE TROF WILL DIG OVER THE
GREAT LAKES REGION...BRINGING COOLER SUMMERTIME TEMPS TO REGION. WAS
TEMPTED TO BRING LOW DAYTIME PCPN CHANCES INTO FORECAST WITH COLD
TEMPS ALOFT. SURROUNDING OFFICES DRY AND CHANCES FAIRLY LOW...SO
LEFT OUT FOR NOW.

ONLY MINOR TWEEKS TO TEMPERATURE FORECASTS.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Jul 18, 5:47 AM CDT, 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND THIS EVENING FOR PARTS
OF CENTRAL AND SOUTHEAST ILLINOIS...MAINLY ALONG AND SOUTH OF A
MACOMB...TO LINCOLN...TO PARIS LINE.  THE PRIMARY THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.  A COLD FRONT DROPPING THROUGH
CENTRAL ILLINOIS WILL TRIGGER PERIODS OF THUNDERSTORMS TODAY.  THE
STORMS WILL COME TO AN END FROM NORTH TO SOUTH AS THE FRONT DROPS
SOUTH OF THE REGION BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL DROP INTO THE REGION LATE
SUNDAY...TRIGGERING SCATTERED THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY ACROSS PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Special weather statement, Jul 18, 3:04 AM CDT, 3 hours 41 minutes before
ILZ027>031-036>038-041>046-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 755 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS
OF CENTRAL ILLINOIS HAS EXPIRED. THIS INCLUDED AREAS AROUND
GALESBURG...PEORIA...BLOOMINGTON...LINCOLN...CHAMPAIGN...AND
DANVILLE.

THUNDERSTORMS CONTINUE ACROSS THE EASTERN HALF OF ILLINOIS AT 3 AM.
WHILE ISOLATED SEVERE WEATHER IS STILL POSSIBLE IN THIS AREA...
FLOODING RAIN WILL BE MORE OF A THREAT.

FURTHER NORTHWEST...A THREAT OF SEVERE WEATHER MAY DEVELOP AGAIN
TOWARD SUNRISE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

GEELHART
Local storm report, Jul 18, 5:51 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
551 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    TAYLORVILLE               IL   WIND DAMAGE
07/18/03   CHRISTIAN                      NUMEROUS TREES DOWN. TREES
                                          DOWN ON HOUSES. POWER POLES
                                          DOWN. POSSIBLE TORNADO
                                          REPORTED BY CHRISTIAN
                                          COUNTY SHERIFF.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:42 PM CDTSevere Thunderstorm WarningILXVermilion63 min
Jul 17, 11:48 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion57 min
Jul 18, 1:25 AM CDTSevere Thunderstorm WarningILXMcLean35 min
Jul 18, 2:01 AM CDTSevere Thunderstorm WarningILXChampaign44 min
Jul 18, 2:59 AM CDTFlash Flood WarningILXChampaign6 hr
Jul 18, 3:22 AM CDTSevere Thunderstorm WarningILXLogan53 min
Jul 18, 3:39 AM CDTSevere Thunderstorm WarningILXMason66 min
Jul 18, 4:11 AM CDTSevere Thunderstorm WarningILXMacon64 min
Jul 18, 4:45 AM CDTSevere Thunderstorm WarningILXSchuyler60 min
Jul 18, 4:49 AM CDTSevere Thunderstorm WarningILXChristian56 min
Jul 18, 5:08 AM CDTTornado WarningILXChristian52 min
Jul 18, 5:17 AM CDTSevere Thunderstorm WarningILXMason58 min
Jul 18, 5:29 AM CDTSevere Thunderstorm WarningILXCass61 min
Jul 18, 5:38 AM CDTSevere Thunderstorm WarningILXMenard37 min
Jul 18, 5:41 AM CDTTornado WarningILXShelby49 min
Jul 18, 5:45 AM CDTTornado WarningILXScott45 min
Jul 18, 6:00 AM CDTTornado WarningILXChristian45 min
Jul 18, 6:40 AM CDTFlash Flood WarningILXChristian, Logan6 hr
Jul 18, 6:45 AM CDTFlash Flood WarningILXSchuyler6 hr
Jul 18, 7:05 AM CDTFlash Flood WarningILXCass, Morgan, Scott6 hr
Jul 18, 7:07 AM CDTSevere Thunderstorm WarningILXChristian, Shelby38 min
Jul 18, 7:18 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott57 min
Jul 18, 8:16 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon, Scott59 min
Jul 18, 8:50 AM CDTFlash Flood WarningILXShelby6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.